West Virginia, 2018Flash Flooding and Damaging Winds in West Virginia, May 22 to 23, 2018
May 22 to 23, 2018 · NWS RLX · 6 events in 5 counties and zones
Showers and thunderstorms developed in an unstable airmass on the afternoon of the 22nd, a couple of these storms produced wind damage. Later that evening a cold front pushed through with additional showers and storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in an unstable airmass on the afternoon of the 22nd, a couple of these storms produced wind damage. Later that evening a cold front pushed through with additional showers and storms. The multiple rounds of rain led isolated flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at May 22, 1:27 PM EST, 1 hour 52 minutes earlier.
Area forecast discussion, May 22, 1:27 PM EST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
227 PM EDT Tue May 22 2018
.SYNOPSIS...
Cold front crosses tonight. High pressure to end the work week but
more unsettled weather arrives in time for the weekend.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 200 PM Tuesday...
Showers and storms have developed across most of the southern
forecast area in a warm and unstable airmass. Farther north
convection this morning left a more stable area but with some
sunshine making it in now think we could get some storms to pop
there as well. For the most part, do not expect this current
activity to pose much of a threat due to a cap as evident on
forecast soundings. The chance of stronger storms will arrive
from the west late this afternoon into this evening. Storms are
beginning to strengthen along and just ahead of a cold front
which will move our way this evening, and cross the forecast
area tonight. These storms should become strong to severe across
western and central Ohio. The best area of instability extends
into the far NW corner of the forecast area and coincides with a
region of around 40kts bulk shear. This should allow the storms
to remain strong to this point with strong winds the highest
threat but some large hail is also possible. Instability
quickly tapers off crossing SE Ohio and especially into WV/KY
so storm intensity should decrease quickly across this zone. If
a strong enough cold pool develops in central Ohio, it may be
able to sustain stronger cells to around the Ohio River this
evening.
The cold front will cross tonight, moisture is beginning to
decrease by this point, so capped POPs at scattered overnight.
Continued and isolated thunder mention. Any lingering isolated
showers across the mountains should taper off Wednesday with a
dry day farther west.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 230 PM Tuesday...
5H ridge axis over the middle of the US will shift eastward
with forecast area remaining under a weak flow regime at the
mid and upper levels. Noted weak area of surface low pressure
over the gulf with tropical characteristics in both the Euro and
GFS models. Atmospheric column over the mid Appalachians
undergoing a relative drying trend. Models are an general
agreement in overall synoptic pattern with main differences
noted in the details. Current thinking is that moisture should
generally stay to our south this period. Expect morning fog in
the river valleys due to trapped moisture at the low levels and
subsidence inversion in place each day.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 PM Tuesday...
As 5H ridge breaks down response to northern stream wave
working across, flow becomes more southerly, allowing more
moisture to stream into the forecast area. Followed model
blends throughout the period with a general diurnal trend of
shower and thunderstorm activity each day. There is a
possibility of slow moving convection with heavy downpours in
this weak flow regime. Could see some local water issues Sunday
and early next week as PW values creep upwards.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 200 PM Tuesday...
Scattered thunderstorms are expected ahead of a cold front
through this evening. As the cold front crosses tonight we
should see another round of showers and maybe storms. Did not
include any IFR in these, but anticipate needing to amened if
storms approach any TAF site.
Models fairly insistent on fog and low stratus formation tonight
behind the rain despite keeping some flow. Have include this at
most sites. Any fog should dissipate in the hour or two after
sunrise with MVFR clouds lingering through the morning.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing and restrictions in showers and
thunderstorms could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H M
HTS CONSISTENCY H H H H H H H H H H H M
BKW CONSISTENCY H H H H H H H H H H H M
EKN CONSISTENCY H H H H H H H H H M M L
PKB CONSISTENCY H M H H H H H H H H H L
CKB CONSISTENCY L H H H H H H H H H H L
AFTER 18Z WEDNESDAY...
No widespread IFR expected.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...MZ/30
NEAR TERM...MZ
SHORT TERM...KMC
LONG TERM...KMC/30
AVIATION...MZ
Hazardous weather outlook, May 22, 1:21 PM EST, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
221 PM EDT Tue May 22 2018
KYZ101>103-105-VAZ003-004-WVZ005>008-013>020-024>034-039-040-515>526-
231830-
Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Cabell-
Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
221 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for northeast Kentucky, southwest
Virginia and much of West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a small chance for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.
Localized areas of flooding could occur where repetitive showers and
thunderstorms occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ075-076-083>087-WVZ009>011-231830-
Athens-Washington-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wood-
Pleasants-Tyler-
221 PM EDT Tue May 22 2018
This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.
.DAY ONE...This Afternoon and Tonight.
There is a slight risk for severe thunderstorms this afternoon and
evening. Damaging winds and large hail are the primary threat.
Localized areas of flooding could occur where repetitive showers and
thunderstorms occur.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
OHZ066-067-231830-
Perry-Morgan-
221 PM EDT Tue May 22 2018
...SEVERE THUNDERSTORM WATCH 115 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for portions of southeast Ohio.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 22, 9:28 AM EST, 5 hours 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
1028 AM EDT TUE MAY 22 2018
OHZ075-083>086-WVZ007-221730-
Jackson-Athens-Meigs-Gallia-Vinton-Mason-
1028 AM EDT TUE MAY 22 2018
...AN AREA OF SHOWERS AND THUNDERSTORMS WILL AFFECT MEIGS...NORTHERN
GALLIA...JACKSON...SOUTHWESTERN ATHENS...SOUTHEASTERN VINTON AND
NORTHWESTERN MASON COUNTIES...
At 1024 AM EDT, showers and thunderstorms were clustered near
Jackson, moving east at 25 mph. These storms are training over the
same area and are expected to continue. Some minor flooding of low
lying and poor drainage areas are possible.
Locations impacted include...
Jackson, Wellston, Point Pleasant, Pomeroy, Oak Hill, Rio Grande,
Albany, Racine, Rutland, New Haven, Mason, Middleport, Chester,
Hamden, Syracuse, Hartford City, Coalton, Vinton, Wilkesville and
Cheshire.
Excessive runoff from heavy rainfall will cause elevated levels on
small creeks and streams, and ponding of water on country roads and
farmland along the banks of creeks and streams.
LAT...LON 3915 8279 3928 8188 3895 8182 3893 8184
3890 8185 3884 8259 3886 8276 3894 8275
3895 8278 3907 8280
TIME...MOT...LOC 1424Z 260DEG 44KT 3898 8272
21Local storm report, May 22, 9:33 AM EST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1033 AM EDT TUE MAY 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG OLDTOWN 38.44N 82.90W
05/21/2018 GREENUP KY DEPT OF HIGHWAYS
STATE DOH IN GREENUP COUNTY CONFIRMED THAT THERE WERE A
COUPLE OF TREES DOWN FROM LAST NIGHTS THUNDERSTORM
DAMAGE ALONG KENTUCKY ROUTE 1.
&&
EVENT NUMBER RLX1800025
JZSpecial weather statement, May 22, 3:11 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
411 PM EDT TUE MAY 22 2018
WVZ015-222100-
Kanawha-
411 PM EDT TUE MAY 22 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA COUNTY...
At 411 PM EDT, a strong thunderstorm was located over Jefferson, or
near Nitro, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Marmet, Belle, Cross Lanes, Pinch, Alum Creek, Institute, Tornado,
Coal Fork, Elkview and Pond Gap.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
Interstate 79 between mile markers 1 and 11.
Interstate 77 in West Virginia between mile markers 96 and 110.
Interstate 64 in West Virginia between mile markers 46 and 57.
West Virginia Turnpike between mile markers 91 and 95.
Route 119 between mile markers 70 and 80.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3839 8190 3842 8185 3846 8174 3848 8128
3846 8128 3840 8126 3822 8127 3821 8128
3828 8181 3829 8181 3832 8182 3831 8186
3833 8192
TIME...MOT...LOC 2011Z 272DEG 37KT 3837 8177
08Thunderstorm Wind, Kanawha
- When
- May 22, 3:19 PM EST
- Where
- Kanawha County, 1.08 mi E of Sattes
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- NWS Employee
- Coordinates
- 38.380, -81.800
A tree was blown down at the Billy Dunn Baseball field and another along Kanawha Terrace in the Saint Albans area.
Flash Flood, Webster
- When
- May 22, 5:00 PM EST to 6:00 PM EST
- Where
- Webster County, 1.54 mi NW of Webster Spgs to 1.31 mi SW of Webster Spgs
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 38.493, -80.443
Back Fork Street in Webster Springs was flooded due to high water on the Back Fork of the Elk River. Daniel Street was also closed due to high water.
Thunderstorm Wind, Tyler
- When
- May 22, 6:00 PM EST
- Where
- Tyler County, 1.59 mi SSE of Sistersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Department of Highways
- Coordinates
- 39.549, -80.988
Several trees were blown down near Route 18.
Flash Flood, Tyler
- When
- May 22, 10:00 PM EST to 11:00 PM EST
- Where
- Tyler County, 1.51 mi NNE of Matamoras to 2.41 mi NE of Sistersville
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 39.539, -81.035
Several roads were damaged by water in western Tyler County. This included a section of Route 18 near Middlebourne and some smaller roads near Sistersville.
Flash Flood, Calhoun
- When
- May 23, 12:25 AM EST to 2:00 AM EST
- Where
- Calhoun County, 1.69 mi NNE of Rocksdale to 1.44 mi SE of Joker
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 38.853, -81.210
Millstone Creek came out of its banks, flooding the ambulance station near Arnoldsburg where supplies and equipment was destoryed. There were also several small mudslides near the intersection of US 33/119 and County Route 16 in Arnoldsburg. Near Hathaway, Sycamore Creek flooded, causing high water on Sycamore Creek Road.
Flash Flood, Gilmer
- When
- May 23, 1:00 AM EST to 2:00 AM EST
- Where
- Gilmer County, 1.35 mi NNW of Shock to 1.64 mi N of Shock
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 38.787, -80.983
Butchers Run flooded near Shock, causing a culvert to wash out on County Route 23 near Rosedale Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 22, 2018$129,000 · 1.25 in hail · 20 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$145,000 · 2.5 in hail · 6 events
- Flood and Hail in Ohio, May 22 to 23, 2018$30,000 · 1 in hail · 23 events
- Hail and Damaging Wind in Louisiana, May 22, 2018$75,000 · 1 in hail · 2 events
- Hail and Damaging Wind in New Mexico, May 22, 2018$33,000 · 2 in hail · 4 events
- Flash Flood and Hail in North Dakota, May 22, 2018$30,000 · 1.25 in hail · 3 events
- Hail in Colorado, May 22, 20181.25 in hail · 18 events
- Flood and Damaging Winds in West Virginia, May 22 to 23, 2018$16,000 · 55 kt wind · 6 events
- Flash Flood in Tennessee, May 22, 2018$20,000 · 1 event
- Hail and Damaging Winds in Pennsylvania, May 22, 2018$3,000 · 50 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 22, 20188 events
- Drought in Texas, May 22 to 31, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745933, 745955, 745936, 745976, 745945, 745983.